Impact Factor 2019: 1.940 (@Clarivate Analytics)
5-Year Impact Factor: 1.955 (@Clarivate Analytics)
  • Users Online: 350
  • Print this page
  • Email this page

LETTER TO EDITOR Table of Contents  
Ahead of print publication
Severe eosinophilia associated with hydroxychloroquine use in a patient with COVID-19


1 Infectious Diseases Department, Medilife Hospital, TR-34524 Beylikdüzü, Istanbul, Turkey
2 Intensive Care Unit, Medilife Hospital, TR-34200 Bagcilar, Istanbul, Turkey
3 Internal Medicine Department, Medilife Hospital, TR-34200 Bagcilar, Istanbul, Turkey
4 Pediatrics Department, Medilife Hospital, TR-34200 Bagcilar, Istanbul, Turkey

Click here for correspondence address and email

Date of Submission26-Jun-2020
Date of Decision19-Feb-2021
Date of Acceptance08-Mar-2021
Date of Web Publication19-Apr-2021
 


How to cite this URL:
Ozaras R, Bayar A, Alioglu N, Baysoy S. Severe eosinophilia associated with hydroxychloroquine use in a patient with COVID-19. Asian Pac J Trop Med [Epub ahead of print] [cited 2021 Jun 19]. Available from: https://www.apjtm.org/preprintarticle.asp?id=314112


Hydroxychloroquine, a 4-aminoquinoline derivative, is indicated in systemic lupus erythematosus, rheumatoid arthritis and other inflammatory rheumatic diseases[1]. Its main adverse drug reactions are retinopathy during long-term exposure with high doses, cardiac damage with arrhythmias, potentially severe skin damage, neuromyopathy, and hematological damage such as bone marrow aplasia and agranulocytosis[2]. Eosinophilia, although very rare, is a known side effect of this drug[3]. We came across a case of severe eosinophilia without skin manifestations during the treatment of COVID-19 with hydroxychloroquine.

A 50-year-old female with fever, myalgia, cough, and shortness of breath for 4 days was admitted on March 28, 2020. She had asthma and diabetes for 10 years and ischemic heart disease for 2 years. On examination, vital signs were remarkable for a temperature of 38.5 °C, there was note of hyperemia in the oropharynx and lungs were clear on auscultation. The initial laboratory values showed: leukocytes 7.3×109/L, lymphocytes 0.9×109/L, eosinophils 0.09×109/L (normal range: 0.02×109/L to 0.5×109/L), C-reactive protein (CRP) 9 mg/L (normal: 0-5 mg/L), ALT 19 U/L, AST 18 U/L, ferritin 102 ng/mL (12-150 ng/mL), and creatinine 0.6 mg/dL. She was diagnosed with COVID-19 by PCR study of nasopharyngeal swap specimen and thorax CT revealed bilateral ground glass opacities. She was hospitalized in an isolation room and was given hydroxychloroquine (first day 400 mg bid, then 200 mg bid). Following the second day (fourth dose) of hydroxychloroquine, eosinophil counts increased to 6.1×109/L [Figure 1]. During hospitalization, he was complicated with decline in respiratory function and persistence of fever. Favipiravir (first day 1 600 mg bid, then 600 mg bid 4 days) azithromycin (500 mg/day), bronchodilatory treatment, oxygen and paracetamol were added. Tocilizumab (400 mg bid) was given considering high fever, high levels of CRP and ferritin as well as accelerated erythrocyte sedimentation rate of 110 mm/hour (normal range: 0-30 mm/hour). Eosinophil counts increased significantly after initiation of hydroxychloroquine and therefor, this drug was thought responsible for eosinophilia. However, since she was severely ill, the drug could not be discontinued.
Figure 1: Time table showing eosinophil counts and treatment of the patient (T: tocilizumab; M: Methylprednisolone). Hydroxychloroquine: started on 28th March 2020, discontinued on 19th April 2020; Azithromycin: started on 10th April 2020, discontinued on 19th April 2020; Favipiravir: started on 10th April 2020, discontinued on 15th April 2020; Tocilizumab: started on 15th April 2020, discontinued on 16th April 2020 (Explanation: 2 doses given 24 hours apart, first was given on 15th April 2020 evening time and second dose was given on 16th April 2020 evening time); Methylprednisolone: started on 4th May 2020, discontinued on 7th April 2020.

Click here to view


After 22 days of therapy, she responded well and hydroxychloroquine treatment was discontinued. Eosinophil counts continued to increase reaching up to 19.3×109/L and liver transaminases increased (ALT 149 U/L and AST 67 U/L). No skin rash was observed. Stool examination revealed no parasites. Methylprednisolone 0.5 mg/kg/day was given for 3 days and eosinophil counts decreased to normal rapidly and levels of liver transaminases decreased. She was discharged after a symptom-free follow-up period of 3 days. At follow-up visit 14 days after discharge, she was doing well with normal blood count.

The most frequent cutaneous side effects of hydroxychloroquine are skin rash and pigmentation[2],[4]. Clinically important dermatological manifestations including drug rash with eosinophilia and systemic symptoms syndrome, acute generalized exanthematous pustulosis, Stevens-Johnson syndrome, toxic epidermal necrolysis, and Sweet’s syndrome secondary to administration of hydroxychloroquine have been reported[4],[5]. Eosinophilia has been described generally as a part of drug rash with eosinophilia and systemic symptoms syndrome. However we suggest that with or without skin findings, hydroxychloroquine use may be associated with eosinophilia and under the conditions of COVID-19 pandemic, clinicians should be aware of this side effect of hydroxychloroquine.

Conflict of interest statement

We declare that we have no conflict of interest.

Authors’ contributions

All authors participated the concept and design, acquisition of data, analysis and interpretation of data, and drafting of the manuscript. AB and NA followed the patient in isolation unit. SB is responsible for critical revision of the manuscript for important intellectual content.

 
  References Top

1.
Schrezenmeier E, Dörner T. Mechanisms of action of hydroxychloroquine and chloroquine: Implications for rheumatology. Nat Rev Rheumatol 2020; 16(3): 155-166.  Back to cited text no. 1
    
2.
Grandolfo M, Romita P, Bonamonte D, Cazzato G, Hansel K, Stingeni L, et al. Drug reaction with eosinophilia and systemic symptoms syndrome to hydroxychloroquine, an old drug in the spotlight. Dermatol Ther 2020; 33:e13499.  Back to cited text no. 2
    
3.
Girijala RL, Siddiqi I, Kwak Y, Wright D, Patel DB, Goldberg LH. Pustular DRESS syndrome secondary to hydroxychloroquine with EBV reactivation. J Drugs Dermatol 2019; 18(2): 207-209.  Back to cited text no. 3
    
4.
Sharma AN, Mesinkovska NA, Paravar T. Characterizing the adverse dermatologic effects of hydroxychloroquine: A systematic review. J Am Acad Dermatol 2020; 83(2): 563-578. doi: 10.1016/j.jaad.2020.04.024.  Back to cited text no. 4
    
5.
Schwartz RA, Janniger CK. Generalized pustular figurate erythema: A newly delineated severe cutaneous drug reaction linked with hydroxychloroquine. Dermatol Ther 2020; 33(3): 6:e13380. doi: 10.1111/dth.13380.  Back to cited text no. 5
    

Top
Correspondence Address:
Resat Ozaras,
Infectious Diseases Department, Medilife Hospital, TR-34524 Beylikdüzü, Istanbul
Turkey
Login to access the Email id

Source of Support: None, Conflict of Interest: None

DOI: 10.4103/1995-7645.314112



    Figures

  [Figure 1]



 

Top
 
  Search
 
   Ahead Of Print
  
 Article in PDF
     Search Pubmed for
 
    -  Ozaras R
    -  Bayar A
    -  Alioglu N
    -  Baysoy S


References
Article Figures

 Article Access Statistics
    Viewed159    
    PDF Downloaded35    

Recommend this journal